How should I score the Patient Health Questionnaire‑9 (PHQ‑9) and the Generalized Anxiety Disorder‑7 (GAD‑7)?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 18, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

How to Score the PHQ-9 and GAD-7

Both the PHQ-9 and GAD-7 are scored by summing the individual item responses, where each of the 9 (PHQ-9) or 7 (GAD-7) items is rated from 0 to 3, yielding total scores of 0-27 and 0-21 respectively. 1

PHQ-9 Scoring Method

Item Rating Scale:

  • Each of the 9 items asks how often the patient has been bothered by specific problems over the past two weeks 1
  • Response options are scored as: 0 = "not at all," 1 = "several days," 2 = "more than half the days," 3 = "nearly every day" 1

Total Score Calculation:

  • Add all 9 item scores together to get a total ranging from 0 to 27 1

Score Interpretation:

  • The standard cutoff is ≥10 for detecting major depressive disorder, though some populations may benefit from lower thresholds 2, 3
  • In a Peruvian hospital study, a cutoff of ≥7 showed optimal sensitivity and specificity 4
  • Scores can be categorized as: minimal (0-4), mild (5-9), moderate (10-14), moderately severe (15-19), and severe (20-27) depression 2

GAD-7 Scoring Method

Item Rating Scale:

  • Each of the 7 items asks how often the patient has been bothered by anxiety problems over the past two weeks 1
  • Response options use the identical 0-3 scale: 0 = "not at all," 1 = "several days," 2 = "more than half the days," 3 = "nearly every day" 1

Total Score Calculation:

  • Sum all 7 item scores for a total ranging from 0 to 21 1

Score Interpretation:

  • Scores of ≥5,10, and 15 represent mild, moderate, and severe anxiety levels respectively 1
  • The optimal screening cutoff is ≥10 for detecting generalized anxiety disorder 2
  • Alternative cutoffs include ≥8 (higher sensitivity) or ≥9 (better balance of sensitivity and specificity) 5, 3
  • Score ranges: 0-4 (minimal anxiety), 5-9 (mild anxiety), 10-14 (moderate anxiety), 15-21 (severe anxiety) 1

Critical Clinical Actions Based on Scores

Immediate Risk Assessment:

  • Any positive response to PHQ-9 item 9 (thoughts of self-harm) requires immediate evaluation for suicide risk, regardless of total score 1
  • Patients identified as at risk of harm to self or others require emergency psychiatric referral 1

Moderate to Severe Scores (PHQ-9 ≥10 or GAD-7 ≥10):

  • Conduct further diagnostic assessment to identify the nature and extent of symptoms and presence of mood or anxiety disorders 1
  • Evaluate for medical or substance-induced causes of symptoms 1
  • Consider referral to psychiatry, psychology, or equivalently trained mental health professional 1

Functional Impairment Question:

  • Both scales include a final question about functional difficulty that is not scored but provides important clinical context about symptom impact 1

Common Pitfalls

Cross-Cultural Considerations:

  • Optimal cutoff scores may vary across populations and settings 4
  • The PHQ-9 and GAD-7 have lower specificity in some low- and middle-income countries compared to high-income settings 4
  • Both scales may have high false positive rates in certain populations, making them better suited as initial screening tools rather than definitive diagnostic instruments 3

Somatic Symptoms:

  • Both scales include somatic symptom items that may be elevated in patients with medical comorbidities 6
  • Consider using subscale scores (cognitive-affective vs. somatic) in addition to total scores when interpreting results in medically ill populations 6

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.